Archive for Rational Mechanics and Analysis

, Volume 189, Issue 2, pp 189–236 | Cite as

Traveling Waves in Discrete Periodic Media for Bistable Dynamics

Article

Abstract

This paper is concerned with the existence, uniqueness, and global stability of traveling waves in discrete periodic media for a system of ordinary differential equations exhibiting bistable dynamics. The main tools used to prove the uniqueness and asymptotic stability of traveling waves are the comparison principle, spectrum analysis, and constructions of super/subsolutions. To prove the existence of traveling waves, the system is converted to an integral equation which is common in the study of monostable dynamics but quite rare in the study of bistable dynamics. The main purpose of this paper is to introduce a general framework for the study of traveling waves in discrete periodic media.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Alikakos N., Bates P.W., Chen X. (1999) Periodic traveling waves and locating oscillating patterns in multidimensional domains. Trans. Am. Math. Soc. 351:2777–2805CrossRefMathSciNetMATHGoogle Scholar
  2. 2.
    Aronson, D.G., Weinberger, H.F.: Nonlinear diffusion in population genetics, combustion and nerve propagation. Partial Differential Equations and Related Topics, Lecture Notes in Mathematics, Vol. 446, pp. 5–49. Springer, New York, 1975Google Scholar
  3. 3.
    Aronson D.G., Weinberger H.F. (1978) Multidimensional nonlinear diffusions arising in population genetics. Adv. Math. 30: 33–76CrossRefMathSciNetMATHGoogle Scholar
  4. 4.
    Bates P.W., Chen X. Chmaj A. (2003) Traveling waves of bistable dynamics on a lattice. SIAM J. Math. Anal. 35:520–546CrossRefMathSciNetMATHGoogle Scholar
  5. 5.
    Berestycki H., Hamel F. (2002) Front propagation in periodic excitable media. Comm. Pure Appl. Math. 55: 949–1032CrossRefMathSciNetMATHGoogle Scholar
  6. 6.
    Berestycki, H., Hamel, F., Nadirashvili, N.: The speed of propagation for KPP type problems. I-Periodic framework. J. Eur. Math. Soc.(2007, to appear)Google Scholar
  7. 7.
    Berestycki, H., Hamel, F., Roques, L.: Analysis of the periodically fragmented environment model: I-Influence of periodic heterogeneous environment on species persistence (2007, preprint)Google Scholar
  8. 8.
    Berestycki, H., Hamel, F., Roques, L.: Analysis of the periodically fragmented environment model: II-Biological invasions and pulsating travelling fronts (2007, preprint)Google Scholar
  9. 9.
    Bramson, M.: Convergence of solutions of the Kolmogorov equation to traveling waves. Mem. Am. Math. Soc. 44 (1983)Google Scholar
  10. 10.
    Chen X. (1997) Existence, uniqueness, and asymptotic stability of traveling waves in nonlocal evolution equations. Adv. Differ. Equ. 2: 125–160MATHGoogle Scholar
  11. 11.
    Chen X., Fu S.-C., Guo J.-S. (2006) Uniqueness and asymptotics of traveling waves of monostable dynamics on lattices. SIAM J. Math. Anal. 38: 233–258CrossRefMathSciNetMATHGoogle Scholar
  12. 12.
    Chen X., Guo J.-S. (2002) Existence and asymptotic stability of traveling waves of discrete quasilinear monostable equations. J. Differ. Equ. 184: 549–569CrossRefMathSciNetMATHGoogle Scholar
  13. 13.
    Chen X., Guo J.-S. (2003) Uniqueness and existence of traveling waves for discrete quasilinear monostable dynamics. Math. Ann. 326: 123–146CrossRefMathSciNetMATHGoogle Scholar
  14. 14.
    Chow S.-N., Mallet-Paret J., Shen W. (1995) Stability and bifurcation of traveling wave solution in coupled map lattices. Dyn. Syst. Appl. 4: 1–26MATHGoogle Scholar
  15. 15.
    Chow S.N., Mallet-Paret J., Shen W. (1998) Travelling waves in lattice dynamical systems. J. Differ. Equ. 149: 249–291CrossRefMathSciNetGoogle Scholar
  16. 16.
    Ermentrout B., McLeod J.B. (1993) Existence and uniqueness of traveling waves for a neural network. Proc. R. Soc. Edinburgh 123A: 461–478MathSciNetGoogle Scholar
  17. 17.
    Fife, P.C.: Mathematical aspects of reacting and diffusing systems, Lecture Notes in Biomathematics, Vol. 28. Springer, Heidelberg, 1979Google Scholar
  18. 18.
    Fife P.C., McLeod J.B. (1977) The approach of solutions of non-linear diffusion equations to traveling front solutions. Arch. Ration. Mech. Anal. 65: 335–361CrossRefMathSciNetMATHGoogle Scholar
  19. 19.
    Fife P.C., McLeod J.B. (1981) A phase plane discussion of convergence to traveling fronts for nonlinear diffusion. Arch. Ration. Mech. Anal. 75: 281–314CrossRefMathSciNetMATHGoogle Scholar
  20. 20.
    Fisher R.A. (1937) The advance of advantageous genes. Ann. Eugenics 7: 335–369Google Scholar
  21. 21.
    Freidlin M.I. (1985) Limit theorems for large deviations and reaction–diffusion equations. Ann. Probab. 13: 639–675CrossRefMathSciNetMATHGoogle Scholar
  22. 22.
    Gärtner J., Freidlin M.I. (1979) On the propagation of concentration waves in periodic and random media. Soviet Math. Dokl. 20: 1282–1286MATHGoogle Scholar
  23. 23.
    Guo J.-S., Hamel F. (2006) Front propagation for discrete periodic monostable equations. Math. Ann. 355: 489–525CrossRefMathSciNetGoogle Scholar
  24. 24.
    Hudson W., Zinner B. (1994) Existence of traveling waves for a generalized discrete Fisher’s equation. Commun. Appl. Nonlin. Anal. 1: 23–46MathSciNetMATHGoogle Scholar
  25. 25.
    Hudson, W., Zinner, B.: Existence of Travelling Waves for Reaction-Dissusion Equations of Fisher Type in Periodic Media. Boundary Value Problems for Functional-Differential Equations (Ed. Henderson J.) World Scientific, pp. 187–199, 1995Google Scholar
  26. 26.
    Kametaka Y. (1976) On the nonlinear diffusion equation of Kolmogorov-Petrovskii-Piskunov type. Osaka J. Math. 13:11–66MathSciNetMATHGoogle Scholar
  27. 27.
    Kanel Ya.I. (1962) On the stabilization of Cauchy problem for equations arising in the theory of combustion. Mat. Sbornik 59: 245–288MathSciNetGoogle Scholar
  28. 28.
    Kanel Ya.I. (1964) On the stabilization of solutions of the equations of the theory of combustion with initial data of compact support. Mat. Sbornik 65: 398–413MathSciNetGoogle Scholar
  29. 29.
    Kolmogorov A.N., Petrovsky I.G., Piskunov N.S. (1937) Étude de l’équation de la diffusion avec croissance de la quantité de matière et son application à un probléme biologique. Bull. Université d’État à Moscou, Ser. Int., Sect. A. 1: 1–25Google Scholar
  30. 30.
    Krein, M.G., Rutman, M.A.: Linear operators meaving invariant a cone in a Banach space, Uspehi Mat. Nauk (N.S.) 3, 1(23), 3–95 (1948); also Russian Math. Surveys 26, 199–325 (1950)Google Scholar
  31. 31.
    Lewis B., von Elbe G. (1961) Combustion, flames and explosions of gases. Academic, OrlandoGoogle Scholar
  32. 32.
    Mallet-Paret J. (1999) The Fredholm alternative for functional-differential equations of mixed type. J. Dyn. Differ. Equ. 11: 1–47CrossRefMathSciNetMATHGoogle Scholar
  33. 33.
    Mallet-Paret J. (1999) The global structure of traveling waves in spatially discrete dynamical systems. J. Dyn. Differ. Equ. 11: 49–127CrossRefMathSciNetMATHGoogle Scholar
  34. 34.
    Matano, H.: Travelling waves in spatially inhomogeneous diffusive media—the non-periodic case (2007, preprint)Google Scholar
  35. 35.
    Moet H.J.K. (1979) A note on the asymptotic behavior of solutions of the KPP equation. SIAM J. Math. Anal. 10: 728–732CrossRefMathSciNetMATHGoogle Scholar
  36. 36.
    Nakamura, K.-I.: Effective speed of traveling wavefronts in periodic inhomogeneous media, Proceedings Workshop “Nonlinear Partial Differential Equations and Related Topics”, Joint Research Center for Science and Technology of Ryukoku University, pp. 53–60, 1999Google Scholar
  37. 37.
    Sattinger D.H. (1976) On the stability of waves of nonlinear parabolic systems. Adv. Math. 22: 312–355CrossRefMathSciNetMATHGoogle Scholar
  38. 38.
    Shen W. (1999) Travelling waves in time almost periodic structures governed by bistable nonlinearities: I. Stability and uniqueness. J. Differ. Equ. 159: 1–54CrossRefMATHGoogle Scholar
  39. 39.
    Shen W. (1999) Travelling waves in time almost periodic structures governed by bistable nonlinearities: II. Existence. J. Differ. Equ. 159: 55–101CrossRefMATHGoogle Scholar
  40. 40.
    Shigesada N., Kawasaki K. (1997) Biological invasions: theory and practice. Oxford Series in Ecology and Evolution Oxford University Press, OxfordGoogle Scholar
  41. 41.
    Shigesada N., Kawasaki K., Teramoto E. (1986) Traveling periodic waves in heterogeneous environments. Theor. Popul. Biol. 30: 143–160CrossRefMathSciNetMATHGoogle Scholar
  42. 42.
    Shorrocks B., Swingland I.R. (1990) Living in a Patch Environment. Oxford University Press, New YorkGoogle Scholar
  43. 43.
    Uchiyama K. (1978) The behavior of solutions of some nonlinear diffusion equations for large time. J. Math. Kyoto Univ. 18: 453–508MathSciNetMATHGoogle Scholar
  44. 44.
    Weinberger H.F. (1982) Long-time behavior of a class of biological models. SIAM J. Math. Anal. 13: 353–396CrossRefMathSciNetMATHGoogle Scholar
  45. 45.
    Weinberger H.F. (2002) On spreading speeds and traveling waves for growth and migration in periodic habitat. J. Math. Biol. 45: 511–548CrossRefMathSciNetMATHGoogle Scholar
  46. 46.
    Williams F. (1983) Combustion Theory. Addison-Wesley, ReadingGoogle Scholar
  47. 47.
    Wu J., Zou X. (1997) Asymptotic and periodic boundary values problems of mixed PDEs and wave solutions of lattice differential equations. J. Differ. Equ. 135: 315–357CrossRefMathSciNetMATHGoogle Scholar
  48. 48.
    Xin X. (1991) Existence and stability of travelling waves in periodic media governed by a bistable nonlinearity. J. Dyn. Differ. Equ. 3: 541–573CrossRefMathSciNetMATHGoogle Scholar
  49. 49.
    Xin X. (1992) Existence of planar flame fronts in convective-diffusive periodic media. Arch. Ration. Mech. Anal. 121: 205–233CrossRefMathSciNetMATHGoogle Scholar
  50. 50.
    Xin X. (1993) Existence and nonexistence of traveling waves and reaction-diffusion front propagation in periodic media. J. Stat. Phys. 73: 893–925CrossRefADSMathSciNetMATHGoogle Scholar
  51. 51.
    Xin J.X. (1994) Existence of multidimensional traveling waves in tranport of reactive solutes through periodic porous media. Arch. Ration. Mech. Anal. 128: 75–103CrossRefMathSciNetMATHGoogle Scholar
  52. 52.
    Xin J. (2000) Front propagation in heterogeneous media. SIAM Rev. 42: 161–230CrossRefMathSciNetGoogle Scholar
  53. 53.
    Zinner B. (1991) Stability of traveling wavefronts for the discrete Nagumo equations. SIAM J. Math. Anal. 22: 1016–1020CrossRefADSMathSciNetMATHGoogle Scholar
  54. 54.
    Zinner B. (1992) Existence of traveling wavefront solutions for the discrete Nagumo equation. J. Differ. Equ. 96:1–27CrossRefMathSciNetMATHGoogle Scholar
  55. 55.
    Zinner B., Harris G., Hudson W. (1993) Traveling wavefronts for the discrete Fisher’s equation. J. Differ. Equ. 105: 46–62CrossRefMathSciNetMATHGoogle Scholar

Copyright information

© Springer-Verlag 2008

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of PittsburghPittsburghUSA
  2. 2.Department of MathematicsNational Taiwan Normal UniversityTaipeiTaiwan
  3. 3.Department of MathematicsNational Taiwan Normal UniversityTaipeiTaiwan

Personalised recommendations